Wisconsin, 2016

Damaging Winds in Wisconsin, July 7, 2016

July 7, 2016 · NWS MKX · 2 events in 2 counties and zones

A warm front and shortwave trough triggered numerous thunderstorms north and northwest of the Milwaukee Metropolitan area. Heavy rainfall and gusty winds accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A warm front and shortwave trough triggered numerous thunderstorms north and northwest of the Milwaukee Metropolitan area. Heavy rainfall and gusty winds accompanied the storms. A couple locations had tree damage from downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 9:25 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 7, 9:25 AM CST, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1025 AM CDT THU JUL 7 2016

.UPDATE...

The remnants of a line of storms have all but died this morning
as it push through the eastern forecast area. A lot of questions
from here on out, as a pair of shortwaves will move through this
afternoon and evening. A lot of clouds out there right now, so
instability will be slow to build through at least the morning. Do
think there will be more storms fire with these waves, with the
main concerns being how widespread they will be and if any storms
will reach severe potential. Wind shear is less impressive this
afternoon than models were showing yesterday. SPC has shifted the
Enhanced Risk well south of the forecast area, though a Slight
Risk for severe storms remains across all but the northeast
forecast area.

Given enough filtered sunshine, should get to forecast highs, so
will leave those alone for now.

&&

.AVIATION/18Z TAFS/...

First round of showers/storms affecting the eastern forecast area
continues to diminish this morning. Will likely see more storms
this afternoon and evening as a pair of shortwaves move through.
Not real certain on the coverage, timing, and strength of these
later storms. Will hopefully be able to narrow these details down
over the next couple hours per radar trends and 12Z mesoscale
models.

Most places have returned to VFR and should stay that way into the
afternoon. Lower ceilings and visibilities are certainly possible
at times through tonight with showers/storms and generally
because the high low level moisture in place.

It should be drier and breezy Friday behind the departing trough.
A shower/storm is not out of the question in the north.

&&

.MARINE...Areas of fog, dense at times, will occur this morning
especially near Sheboygan. However the humid airmass will remain
over Lake MI until a cold front arrives by early Fri afternoon. Thus
will maintain some fog over the lake until then, with a potential of
dense fog at times especially toward Sheboygan. Relatively light
esely winds will prevail today and through this evening and will
veer swly Fri morning, becoming wly after the frontal passage Fri
afternoon. Gusty winds may rise into the 20 kt range during this
time but the issuance of a Small Craft Advisory is marginal at this
time.

&&

.PREV DISCUSSION... /Issued 326 AM CDT THU JUL 7 2016/

TODAY AND TONIGHT...Forecast Confidence Is Medium.

A zonal upper jet stream remains located across the U.S. Canadian
border area, with a strong shortwave trough moving across the
northern plains today, and into the Lake Superior area late
tonight. A strongly diffluent upper flow will develop across
Wisconsin later this afternoon in the far west, and across the
area tonight. The upper level wind max will push into western
Wisconsin by evening. Strong upper level divergence and 700 mb
upward motion pushes across south central Wisconsin this evening,
and across southeast Wisconsin tonight.

A southwest 30 knot 700 mb wind max does push into south central
Wisconsin this afternoon, and increases to 50 knots as it moves
across southern Wisconsin tonight. A 40 knot southwest low level
jet reaches southwest Wisconsin late this afternoon, and pushes
across southeast Wisconsin by midnight, with dew points around 16
degrees Celsius. Precipitable water rises to a very high 2.25
inches.

With a weak high over the Great Lakes region early, a light
variable flow will become southeast to south as low pressure
approaches from the plains and into Minnesota this afternoon. A
warm front will lift north and into southern Wisconsin this
evening, as the low moves into Wisconsin. There should be a lake
influence well inland with the southeast flow ahead of the front.

The 04Z high resolution HRRR brings a weak linear MCS across
southern Wisconsin this morning, with the stronger MCS more across
Illinois. Current RAP analysis shows near 1000 Joules/kg of zero
to 1 km cape across southern Wisconsin early this morning. Then
the HRRR brings most of the thunderstorms centered across southern
Wisconsin this evening. This is more consistent with the GFS.

The WRF ARW and NMM are closer to the NAM for this evening with
one area of thunderstorms closer to the northern shortwave, and a
second to our south closer to the best instability, with less
development across southern Wisconsin. The ECMWF is more of a
compromise between the two.

Temperatures are again expected to quickly recover this
afternoon, as the mid/high clouds from the departing MCS thin.

Forecast soundings show CAPE increases late this afternoon, with
around 3000 joules/kg of zero to 1 km mixed layer CAPE across
portions of southern Wisconsin. The cap weakens in south central
sections this afternoon, and over the southeast this evening.
NSHARP GFS forecast soundings indicate a high potential of large
hail, and has a curved hodograph with even some strong tornado
potential mainly during the evening.

Zero to 6 km bulk shear increases to 40 knots this afternoon, and
50 to 55 knots this evening. If the atmosphere recovers quick
enough from the approaching morning thunderstorms, all modes of
severe weather will be possible this evening from high winds,
hail, heavy rains and even tornadoes. Timing is a little late
with peak heating likely occuring before the onset of the severe
threat. Even so, the dynamics are quite strong for this time of
the year.

SPC has a Slight Risk for most of the area, and an Enhanced Risk
southwest and west of madison.

FRIDAY THROUGH SATURDAY NIGHT...Forecast Confidence Is Medium.

Models are in pretty good agreement with taking a closed 500 mb
low eastward from northeast Minnesota across Lake Superior to the
eastern Upper Peninsula of Michigan on Friday. It then slides east
southeast Friday night. Several vorticity maxima within the low
circulation clip the northern and northeastern portions of the
area Friday into early Friday evening.

850 mb relative humidity output from models suggest an area of
stratocumulus should slide southeastward into the area Friday
afternoon and linger for a time Friday night. Area forecast
soundings support these low level clouds. NAM soundings are too
high with dew points and mean layer CAPE Friday, with the GFS
soundings more realistic.

Thus, lowered the thunder mention to the far north and made
showers the predominant precipitation type. May be able to remove
thunder wording altogether in later forecasts if GFS soundings
continue to show no significant CAPE. Kept pops going in the
north and northeast Friday, and the far northeast Friday evening.

Highs may be too warm Friday, if stratocumulus deck is more
extensive than currently forecast. Dew points will steadily drop
during the day into Friday night.

High pressure should then move into the region later Friday night
and into Saturday night. This should bring a period of quiet
weather, with temperatures a bit below seasonal normals.

SUNDAY THROUGH THURSDAY...Forecast Confidence Is Medium.

GFS/ECMWF show the high slowly sliding east of the region Sunday
into Monday. This should continue the quiet weather over the
region, with temperatures and dew points rising steadily.

The more active weather pattern appears to return Tuesday into
Wednesday, as southerly flow brings the warm and humid conditions
back into the region. 500 mb flow becomes southwesterly over the
region, bringing embedded vorticity maxima through the region.
Area forecast soundings from the GFS show more mean layer CAPE
developing during this time. Continued to use consensus blended
POPs for Tuesday into Wednesday.

AVIATION/12Z TAFS/...

Light winds, high humidity, and prior clear skies has produced
some IFR fog. Low areas with brief LIFR. Expect cirrus shield
from upstream approaching thunderstorm complex to thicken, which
should reduce the amount of IFR fog. Still, many areas will
likely have MVFR fog until just after sunrise. One band of likely
weakening thunderstorms may push across this morning. Some MVFR
cigs/vsbys possible with any of the storms.

Then mainly VFR until thunderstorms become likely late this
afternoon and evening south central Wisconsin, and this
evening/tonight over southeast Wisconsin. The surface low moving
across Wisconsin, along with an approaching warm front, will bring
these storms into the region. Some severe thunderstorms expected.
IFR/LIFR conditions are possible in thunderstorms.

MARINE...

Moist airmass brings areas fog to the nearshore waters this
morning. Will see a weakening line of thunderstorms cross the area
or to the south this morning.

Better chance of thunderstorms arrives for this evening and
tonight, with a surface low approaching from the west and
crossing Wisconsin. Severe storms are possible. West wind gusts
should reach Small Craft Advisory levels Friday behind the
departing low.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

UPDATE...DDV/Gehring
TODAY/TONIGHT AND AVIATION/MARINE...Hentz
Friday THROUGH Wednesday...Wood
Hazardous weather outlook, Jul 7, 9:31 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1031 AM CDT THU JUL 7 2016

WIZ046-047-051-052-056>060-062>072-080830-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1031 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN, EXCEPT FOR THE NORTHEAST FORECAST
AREA WHERE THERE IS A MARGINAL RISK. THE HIGHEST POTENTIAL FOR
STORMS WILL BE THIS AFTERNOON AND THIS EVENING.

THE THUNDERSTORMS WILL BE CAUSED BY LOW PRESSURE THAT WILL MOVE
ACROSS WISCONSIN ALONG WITH AN ADVANCING WARM FRONT...WHICH WILL
RESULT IN A VERY UNSTABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT.

LMZ643>646-080830-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1031 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT SOUTH OF
MILWAUKEE AND A MARGINAL RISK NORTH OF MILWAUKEE. THE BEST CHANCE
FOR STORMS WILL BE LATER THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST TO NORTHWEST WINDS MAY REACH SMALL CRAFT ADVISORY LEVELS
AT TIMES FRIDAY INTO SATURDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

HENTZ/DDV

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 7, 6:34 AM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
734 AM CDT THU JUL 7 2016

WIZ046-047-056>058-063-071315-
SAUK-GREEN LAKE-COLUMBIA-DODGE-MARQUETTE-DANE-
734 AM CDT THU JUL 7 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SAUK...
COLUMBIA...SOUTHWESTERN GREEN LAKE...MARQUETTE...WEST CENTRAL DODGE
AND NORTHWESTERN DANE COUNTIES...

AT 733 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
POYNETTE...OR 7 MILES EAST OF LAKE WISCONSIN...MOVING NORTHEAST AT
25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDDLETON...WAUNAKEE...BARABOO...PORTAGE...WINDSOR...
LAKE WISCONSIN...DEFOREST...CROSS PLAINS...LODI...LAKE DELTON...
POYNETTE...PARDEEVILLE...FALL RIVER...MONTELLO...WESTFIELD...RIO...
CAMBRIA...LAWRENCE...PACKWAUKEE AND DANE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4347 8890 4304 8962 4360 8976 4364 8974
      4364 8960 4396 8960 4398 8959 4398 8955
TIME...MOT...LOC 1233Z 231DEG 23KT 4334 8943

HENTZ
Special weather statement, Jul 7, 10:37 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1137 AM CDT THU JUL 7 2016

WIZ046-047-056-057-071700-
SAUK-GREEN LAKE-COLUMBIA-MARQUETTE-
1137 AM CDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SAUK...WESTERN
COLUMBIA...SOUTHWESTERN GREEN LAKE AND SOUTHWESTERN MARQUETTE
COUNTIES...

AT 1136 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE
WISCONSIN...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORTAGE...LAKE WISCONSIN...LODI...PARDEEVILLE...PACKWAUKEE...
ENDEAVOR...MERRIMAC...OKEE...DALTON...INTERSTATE 90/94 INTERCHANGE...
DEVILS LAKE ST PARK...GLEN OAK AND HARMONY GROVE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4331 8955 4341 8975 4381 8945 4365 8915
TIME...MOT...LOC 1636Z 214DEG 33KT 4343 8960

MBK
Special weather statement, Jul 7, 11:19 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1219 PM CDT THU JUL 7 2016

WIZ057-063-071745-
COLUMBIA-DANE-
1219 PM CDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN COLUMBIA AND NORTH
CENTRAL DANE COUNTIES...

AT 1218 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DEFOREST...OR
NEAR WINDSOR...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

BRIEF HEAVY RAINFALL AND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAUNAKEE...WINDSOR...DEFOREST...POYNETTE...PARDEEVILLE...
FALL RIVER...RIO...DANE...ARLINGTON...WYOCENA...OTSEGO...
DOYLESTOWN AND MORRISONVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4315 8936 4326 8955 4359 8931 4341 8903
TIME...MOT...LOC 1718Z 220DEG 25KT 4328 8943

JTS

The radar

The Milwaukee radar (KMKX), 75 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
July 7, 12:28 PM CST
Where
Dodge County, 0.5 mi W of Waupun
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
State Official
Coordinates
43.630, -88.740

Numerous trees and large tree limbs down in Waupon. At least a couple large tree limbs landed on homes.

Thunderstorm Wind, Fond du Lac

When
July 7, 12:50 PM CST to 1:05 PM CST
Where
Fond du Lac County, 1.61 mi SSE of Lamartine
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.709, -88.558

A one foot diameter evergreen tree snapped about four feet above the ground. A two foot diameter, but hollow, Hickory tree was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636055, 636069.